Colorado, 2005

Hail in Colorado, July 10, 2005

July 10, 2005 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 10, 12:44 PM MST, 4 hours 1 minute earlier.

Area forecast discussion, Jul 10, 12:44 PM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
144 PM MDT SUN JUL 10 2005

.DISCUSSION...
12Z UPPER AIR DATA AND WV IMAGERY INDICATED CWA WAS UNDER RATHER
WEAK FLOW ALOFT AND MAINLY UNDER THE INFLUENCE OF H500 RIDGE. MAIN
BELT OF WESTERLIES RUNNING MAINLY FROM NORTHERN CALIFORNIA INTO
WESTERN NORTH DAKOTA. STRONG JET STREAK.SHORT WAVE WAS NOTED OVER
SOUTHER IDAHO NORTHERN UTAH. MODELS OVERALL INITIALIZED PRETTY WELL
AROUND AND UPSTREAM OF THE CWA.

TONIGHT...PRIMARY CONCERN WILL BE THUNDER CHANCES...MAINLY ACROSS
NORTHWEST CWA. UNLIKE PAST FEW DAYS WHERE THUNDER WAS PRIMARILY
DRIVEN BY SFC AND TERRAIN FEATURES UNDER UPPER RIDGE...SHORT WAVE
THAT WAS LOCATED OVER IDAHO AND UTAH WILL GRAZE NORTHWEST PORTIONS
OF THE CWA. ANOTHER SHORT WAVE WAS NOTED IN THE WV IMAGERY AT 18Z
ACROSS SOUTHWEST KANSAS AND WAS DRIFTING NORTH. BOTH H500 VORT
FIELDS AND TROPOPAUSE FIELDS INDICATE NORTHERN WAVE WILL SPLIT
SOMEWHAT...WITH PORTION RIDING OVER THE RIDGE AND OTHER UNDERCUTTING
RIDGE AND DIVING SOUTH THROUGH CWA OVERNIGHT. DESPITE UPPER
SUPPORT...LLJ SEEMS MORE FOCUSED ALONG FRONT SLIDING DOWN FROM THE
DAKOTAS AND LOOKS LIKE PARCELS WILL HAVE 75-125 J/KG OF ELEVATED
CINH TO OVERCOME FOR ANYTHING TO FIRE OFF TONIGHT. SO FOR NOW WILL
ONLY CARRY POPS FOR THE FIRST PART OF TONIGHT ACROSS THE WEST.

MONDAY/MONDAY NIGHT...RATHER TRICKY PRECIP FORECAST IN STORE AS
ETA/GFS/RUC13 ALL BRING BOUNDARY DOWN FROM THE DAKOTAS IN THE
MORNING...ALTHOUGH THEY VARY GREATLY ON PRECIP
/TIMING/COVERAGE/LOCATION. CONVECTIVE INHIBITION AHEAD OF THE FRONT
IS QUITE HIGH (75-200 J/KG) THROUGH 18Z. AM THINKING THAT CAP MAY BE
TO STRONG AHEAD OF THE FRONT TO FIRE OFF ANY STORMS...BUT SOUNDINGS
SHOW A LITTLE BIT OF COOLER MID LEVEL AIR FILTERING IN BEHIND THE
FRONT WHICH SHOULD WEAKEN THE CAP ENOUGH TO DEVELOP A FEW POST
FRONTAL STORMS. ANOTHER H500 VORT LOBE IS BEING PICKED UP BY BOTH
THE ETA/GFS SHOULD PROVIDE THE UPPER LEVEL SUPPORT TO GET A BIT MORE
THAN ISOLATED COVERAGE. AM NOT REAL KEEN ON ANY PARTICULAR MODELS
QPF...BUT WITH THE COMBINATION OF A WEAK FRONT AND UPPER WAVE..THINK
LOW CHC POPS ARE WARRANTED.

TUESDAY-WEDNESDAY...FOR THIS PERIOD DECIDED TO FOLLOW GFS SOLUTION
AS ITS BEEN VERY CONSISTENT FOR THE PAST FEW DAYS. WEAK UPSLOPE FLOW
REGIME LOOKS TO BE THE PRIMARY WEATHER MAKER ON TUESDAY AS SFC RIDGE
AXIS SITS TO THE NORTH. MAIN QUESTION IS WHETHER OR NOT ANYTHING WILL
FIRE OFF ON THE HIGHER TERRAIN DURING THE AFTERNOON. GFS DEVELOPS
FAVORABLE INSTABILITY SET UP FOR THIS...BUT STEERING WINDS BEING OUT
OF THE NORTH WOULD LIKELY LIMIT MUCH DEVELOPMENT PAST THE KS/CO
BORDER. BOTH THE ETA/GFS HINT AT ANOTHER SUBTLE SHORT WAVE DROPPING
SOUTH AROUND THE RIDGE. BOTH MODELS PICK UP ON THIS ON THE H400 PV
FIELD...WITH THE GFS HAVING A RATHER STRONG PV MAX CROSSING THE CWA
AT 00Z. WITH UPSLOPE FLOW AND A SHORT WAVE...THINK AT LEAST ISOLATED
POPS ARE WARRANTED. BY WEDNESDAY SUBSIDENCE AND MID LEVEL WARMING
ASSOCIATED WITH AMPLIFYING RIDGE SHOULD BEGIN A PERIOD OF QUIET
WEATHER ACROSS GLD CWA. DID BACK OF ON BOTH HIGHS AND LOWS A BIT AS
OVERNIGHT SFC PRESSURE FIELD INDICATES RATHER WEAK WINDS WHICH
SHOULD ALLOW MORE COOLING THEN THE LAST FEW DAYS...AND UPSLOPE WINDS
AND A BIT COOLER TEMPS ALOFT SHOULD ALSO INHIBIT HIGHS A BIT.

IN THE EXTENDED...NOT A LOT OF CHANGES NEEDED TO GOING FORECAST WITH
LARGE H500 RIDGE FIRMLY OVER THE CWA. MEDIUM RANGE MODELS TRYING TO
HINT AT RIDGE FLATTENING AS WEAK FRONT DROPS INTO NEBRASKA BY THE
WEEKEND. 06Z GFS VERY AGGRESSIVE WITH THIS FEATURE...WHILE 00Z AND
ECMWF MUCH SLOWER WITH BOUNDARY. ENSEMBLES FAVOR THE SLOWER
SOLUTION WHICH WOULD TEND TO MAKE A BIT MORE SENSE WITH EXPECTED
STRENGTH OF THE RIDGE. THEREFORE KEPT A WARM AND DRY FORECAST
THROUGH THE EXTENDED...WITH LITTLE DAY TO DAY VARIATIONS IN
TEMPERATURE.
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

JRM
Hazardous weather outlook, Jul 10, 9:47 AM MST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT SUN JUL 10 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1047 AM MDT SUN JUL 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING WEST OF
A LINE FROM BENKELMAN NEBRASKA TO CHEYENNE WELLS COLORADO. AS
TEMPERATURES RISE INTO THE 90S THIS AFTERNOON...MOISTURE AND
INSTABILITY WILL BE FOCUSED ALONG A SURFACE TROUGH IN EASTERN
COLORADO. IN ADDITION...A WEAK DISTURBANCE ALOFT WILL BE PASSING
OVER NORTHERN SECTIONS OF THE TRI-STATE REGION LATE TODAY AND WILL
ASSIST IN THUNDERSTORM DEVELOPMENT ALONG THE SURFACE TROUGH. STORMS
WILL MOVE SLOWLY NORTHEAST AND MAY DRIFT INTO EXTREME SOUTHWEST
NEBRASKA. ANY THUNDERSTORMS THAT FORM MAY HAVE GUSTY WINDS...SMALL
HAIL AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE
REGION MONDAY EVENING FOLLOWING A WEAK FRONT ACROSS THE REGION.  THE
MAIN THREAT WITH THESE STORMS WILL BE DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FS

The radar

The Goodland radar (KGLD), 88 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kit Carson

When
July 10, 4:45 PM MST
Where
Kit Carson County, 11 mi SSW of Stratton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.150, -102.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458145.